Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 14, 2011, 3:53 PM MDT for Fergus County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2011, 3:53 PM MDT (21:53 UTC)
- Expired
- Jul 14, 2011, 4:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 129 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:10 PM MDT | HAIL 0.25 | 18 Ssw Forestgrove, MT | PEA SIZED HAIL AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:56 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS55 KTFX 142153
SVRTFX
MTC027-142245-
/O.NEW.KTFX.SV.W.0039.110714T2153Z-110714T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT THU JUL 14 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 445 PM MDT
* AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 23 MILES SOUTHEAST OF LEWISTOWN...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE GRASS RANGE.
HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE LIKELY
WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL MONTANA.
&&
LAT...LON 4682 10862 4674 10861 4675 10938 4731 10922
4722 10871 4719 10870 4717 10873 4711 10873
4710 10860 4684 10860
TIME...MOT...LOC 2153Z 212DEG 30KT 4680 10915
$$2 follow-up statements
611
WWUS55 KTFX 142219
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 PM MDT THU JUL 14 2011
MTC027-142245-
/O.CON.KTFX.SV.W.0039.000000T0000Z-110714T2245Z/
FERGUS MT-
419 PM MDT THU JUL 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL FERGUS COUNTY...
AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FORESTGROVE...OR 21 MILES EAST OF LEWISTOWN...MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GRASS RANGE BY 430 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4682 10862 4674 10861 4675 10938 4731 10922
4722 10871 4719 10870 4717 10873 4711 10873
4710 10860 4684 10860
TIME...MOT...LOC 2219Z 212DEG 30KT 4698 10898
$$
COULSTON584
WWUS55 KTFX 142240
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 PM MDT THU JUL 14 2011
MTC027-142248-
/O.EXP.KTFX.SV.W.0039.000000T0000Z-110714T2245Z/
FERGUS MT-
440 PM MDT THU JUL 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FERGUS COUNTY
WILL EXPIRE AT 445 PM MDT...
SPOTTER REPORTS INDICATED VERY HEAVY RAINFALL AND A LOT OF SMALL
HAIL FROM THE STORMS IN THE WARNED AREA.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
HOWEVER...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING CONTINUES TO WEAKEN AND WILL
NO LONGER BE SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL MONTANA.
LAT...LON 4682 10862 4674 10861 4675 10938 4731 10922
4722 10871 4719 10870 4717 10873 4711 10873
4710 10860 4684 10860
TIME...MOT...LOC 2238Z 212DEG 30KT 4711 10886
$$
COULSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:56 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 14, 2:56 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 256 PM MDT THU JUL 14 2011 .DISCUSSION... TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF OVER THE PACIFIC NORTHWEST WILL MOVE ACROSS THE ZONES TONIGHT. AHEAD OF THIS TROF...A COLD FRONT HAS BEEN MOVING THROUGH THE ZONES AND WILL BE THROUGH THE EASTERN ZONES THIS EVENING. THIS WILL BRING DRIER AND COOLER CONDITIONS TO THE REGION TONIGHT AND FRIDAY. AHEAD OF THE FRONT...THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DIMINISH BY EARLY EVENING AS THE COOLER AIRMASS MOVES EAST. AN UPPER LEVEL RIDGE WILL DEVELOP FRIDAY AND THE AIRMASS WILL BEGIN TO WARM AGAIN. SOME INSTABILITY WILL DEVELOP AGAIN LATE FRIDAY...MAINLY SOUTH OF A LINE FROM HLN-GTF-HVR. SOME DECENT HELICITY WILL SUPPORT ROTATION OF ANY CONVECTIVE DEVELOPMENT. ON SATURDAY...THE AIRMASS WILL BECOME UNSTABLE AGAIN...THIS TIME ACROSS THE NORTHERN HALF OF THE CWA. ONCE AGAIN...GOOD HELICITY WILL BE IN PLACE FOR ANY THUNDERSTORMS THAT DEVELOP. ZELZER SATURDAY NIGHT THROUGH THURSDAY...EXPECT SOME SHOWERS/THUNDERSTORMS TO CONTINUE OVER THE REGION INTO THE EVENING HOURS ON SATURDAY...AS THE SHORTWAVE ENERGY FROM SATURDAY AFTERNOON EXITS THE REGION. FOR SUNDAY THROUGH TUESDAY...A RATHER WARM AND DRY PERIOD OF WEATHER IS EXPECTED OVER THE REGION. THE BEST CHANCE FOR ANY RAINFALL LOOKS TO BE OVER THE MOUNTAINS. MONDAY LOOKS TO BE THE WARMEST DAY DURING THIS PERIOD AS WELL. FOR WEDNESDAY AND THURSDAY...THE EC AND GFS ARE A BIT DIFFERENT IN THEIR SOLUTIONS...WITH THE EC QUITE A BIT COOLER IN TERMS OF TEMPERATURES. SINCE THIS IS THE MIDDLE OF SUMMER...LEANING MORE TOWARDS THE GFS. YES IT SHOULD COOL OFF A BIT...BUT AFTERNOON TEMPERATURES SHOULD STILL BE CLOSE TO NORMAL...RATHER THAN NEAR 10 DEGREES BELOW NORMAL AS THE EC HAS. WE WILL CONTINUE TO MONITOR THIS CLOSELY THOUGH. AGAIN THE CHANCES FOR PRECIP LOOK LOW FOR WEDNESDAY AND THURSDAY...WITH THE BEST CHANCE FOR PRECIP MAINLY IN THE MOUNTAINS. BRUSDA && .AVIATION... UPDATED 1720Z. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO AFFECT THE REGION THIS AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE BRIEF HEAVY RAIN...WITH IFR CONDITIONS DUE TO LOW CIGS IN AND NEAR THUNDERSTORMS. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS MAINLY EAST OF A LINE FROM HAVRE...LEWISTOWN...TO BOZEMAN. EXPECT THE THUNDERSTORM ACTIVITY TO DIMINISH FROM THE SOUTHWEST THIS AFTERNOON AND EARLY EVENING. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 51 82 51 84 / 20 20 10 20 CTB 48 77 48 80 / 10 20 10 30 HLN 52 83 54 86 / 30 20 20 20 BZN 48 83 49 86 / 30 30 30 20 WEY 40 74 38 76 / 20 30 20 10 DLN 46 78 49 81 / 30 30 30 20 HVR 52 83 52 87 / 20 20 10 30 LWT 50 78 53 84 / 40 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING BLAINE... FERGUS. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 14, 2:01 PM MDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT THU JUL 14 2011 MTZ047-051-152015- BLAINE-FERGUS- 201 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 642 IS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR BLAINE AND FERGUS COUNTIES. WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...HAIL AND GUSTY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>015-044>046-048>050-052>055-152015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 201 PM MDT THU JUL 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 12:59 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1259 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 3 SE GEYSER 47.24N 110.46W
07/14/2011 U0.00 INCH JUDITH BASIN MT TRAINED SPOTTER
ESTIMATED WINDS OF 20 TO 25 MPH AROUND 1100AM MDT.
HEAVY RAIN. NO HAIL.
&&
MLSSpecial weather statement, Jul 14, 2:07 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 207 PM MDT THU JUL 14 2011 MTZ008-015-142045- BEAVERHEAD MT-MADISON MT- 207 PM MDT THU JUL 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND EASTERN BEAVERHEAD COUNTIES UNTIL 245 PM MDT... AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTH OF MONIDA...OR 29 MILES SOUTHEAST OF DILLON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VIRGINIA CITY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4539 11198 4509 11158 4475 11233 4488 11248 TIME...MOT...LOC 2007Z 225DEG 29KT 4491 11224 MLS
Special weather statement, Jul 14, 3:03 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT THU JUL 14 2011
MTZ055-142145-
GALLATIN MT-
303 PM MDT THU JUL 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GALLATIN COUNTY UNTIL
345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGRADE...OR 9 MILES NORTHWEST OF
BOZEMAN...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BELGRADE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4562 11118 4574 11138 4619 11087 4610 11077
4583 11078
TIME...MOT...LOC 2103Z 221DEG 29KT 4575 11119
HOENISCHLocal storm report, Jul 14, 3:10 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL BELGRADE 45.78N 111.18W
07/14/2011 E0.75 INCH GALLATIN MT TRAINED SPOTTER
DIME SIZE HAIL IN BELGRADE.
&&
HOENISCHLocal storm report, Jul 14, 3:26 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 17 NE WINIFRED 47.70N 109.08W
07/14/2011 E0.25 INCH FERGUS MT TRAINED SPOTTER
HEAVY RAIN LASTED A LITTLE LESS THAN 5 MINUTES.
&&
BLANKLocal storm report, Jul 14, 3:39 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT THU JUL 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL BOZEMAN 45.68N 111.04W
07/14/2011 E0.25 INCH GALLATIN MT TRAINED SPOTTER
PEA SIZED HAIL IN DOWNTOWN BOZEMAN.
&&
HOENISCHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:08 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 37 min |
| Jul 13, 6:14 PM MDT | Special Weather Statement | TFX | Meagher | 46 min |
| Jul 13, 6:40 PM MDT | Areal Flood Advisory | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin | 5 hr |
| Jul 13, 6:54 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 5 hr |
| Jul 13, 6:57 PM MDT | Special Weather Statement | TFX | Hill | 48 min |
| Jul 13, 7:12 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 48 min |
| Jul 13, 8:24 PM MDT | Special Weather Statement | TFX | Blaine | 66 min |
| Jul 13, 8:27 PM MDT | Special Weather Statement | TFX | Blaine | 63 min |
| Jul 13, 8:29 PM MDT | Special Weather Statement | TFX | Hill | 61 min |
| Jul 13, 9:36 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
| Jul 14, 6:07 AM MDT | Special Weather Statement | TFX | Beaverhead | 53 min |
| Jul 14, 7:25 AM MDT | Special Weather Statement | TFX | Jefferson | 50 min |
| Jul 14, 7:41 AM MDT | Special Weather Statement | TFX | Silver Bow | 49 min |
| Jul 14, 8:06 AM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Jul 14, 10:31 AM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jul 14, 2:07 PM MDT | Special Weather Statement | TFX | Madison | 38 min |
| Jul 14, 3:03 PM MDT | Special Weather Statement | TFX | Gallatin | 42 min |
| Jul 14, 4:14 PM MDT | Special Weather Statement | TFX | Fergus | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.